Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 247, NWS Shreveport, LA

July 16, 2009Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 16, 2009, 4:58 PM CDT for Howard County, Sevier County, Arkansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2009, 4:58 PM CDT (21:58 UTC)
Expired
Jul 16, 2009, 6:00 PM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 141 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 3:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:55 AM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 16, 10:55 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CDT THU JUL 16 2009

.DISCUSSION...
ONE MORE VERY HOT DAY ON TAP WITH 10 AM TEMPS ALREADY NEAR
90 DEGREES. AIRMASS BECMG MORE UNSTABLE WITH DEEP MSTR.
LACK OF TRIGGERS...CURRENT CONVECTION ALONG GULF COAST...AND
IN NORTHERN MS. ONLY ISLTD TSTMS EXPECTED THIS AFTN...MAINLY
EAST SECTIONS. HOWEVER...MADE AN ADJUSTMENT TO EVENING WX GRIDS...
AS NW FLOW SYSTEM REACHING NORTHERN CWA LATER TONIGHT...EXPECTED
AFTER MIDNIGHT. THEREFORE...WENT ISLTD POPS AREAWIDE THIS EVE.
NO OTHER CHANGES REQUIRED./VII/

&&

.AVIATION...

P.M. ISOL TSTMS AROUND THE PERIPHERY OF UPPER LEVEL RIDGE...MAINLY
SOUTH...WILL SEE CB IN KELD/KMLU AND KLFK TERMINALS. SFC WINDS SW
LESS THAN 10 KTS...THEN S/SE INTO EVENING SAME OR LESS.  DEVELOPING
MCS AHEAD OF NEXT SHORT WAVE OVER KN NOW...WILL DIVE S/SE DURING
THE NEXT 24 HRS...WHILE PHASING W/ A LONGER WAVE PUSHING SOUTH OUT
OF CAN/US N TIER ATTM.  RESULT WILL BE A BIG PUSH OF MID LEVEL WIND
DURING FRIDAY MORNING...TSTMS AND LOWER CIGS DROPPING IN FROM THE
NORTH MAY ENTER CWA AROUND MIDNIGHT OR SO...OVER SE OK AND SW AR AND
EVENTUALLY NE TX AND N/NW LA AROUND DAYBREAK WITH CHANCE POPS OF 30
TO 40 PERCENT ATTM. COULD BE BETTER AND EXPECT SOME TEMPO GROUPS
DURING THIS TIME FRAME N OF I-20. THEN SFC BOUNDARIES AND EXPANDING
MID LEVEL NORTHERLY FLOW WILL ALLOW FOR NEW CONVECTION S OF I-20
INTO THE AFTERNOON...AS ON GOING TSTMS DIMINISH OVER THE NORTH. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 101  78  97  71  91 /  10  30  30  20  20
MLU  99  76  94  71  89 /  20  30  50  30  20
DEQ  98  72  95  64  88 /  20  40  20  20  10
TXK  99  76  96  67  89 /  10  40  20  20  20
ELD 100  74  95  65  89 /  20  40  30  20  20
TYR 100  77  96  72  91 /  10  20  20  20  20
GGG 100  76  96  70  91 /  10  20  20  20  20
LFK 101  75  99  73  94 /  20  20  30  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jul 16, 12:00 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 16 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108-109-111-112-171100-
BOWIE-CASS-COLUMBIA-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UNION AR-
1200 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY NORTH
AND EAST OF A BROKEN BOW OKLAHOMA TO MAGNOLIA ARKANSAS LINE.
THESE STORMS SHOULD NOT BE SEVERE...HOWEVER STRONGER STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MILES AN HOUR AND
BRIEF HEAVY RAIN.

TONIGHT...A COLD FRONT WILL MOVE SOUTH ACROSS OKLAHOMA AND
ARKANSAS. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT
AND MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
EVENTUALLY NORTHEAST TEXAS. SOME OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. LARGE HAIL IS ALSO
POSSIBLE IN ISOLATED STORMS.

OTHERWISE...A HEAT ADVISORY REMAINS IN EFFECT TODAY WITH HEAT
INDICES BETWEEN 105 AND 109 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER INTO THE FIRST PART OF THE WEEKEND.
HOWEVER...A COLD FRONT WILL BRING SLIGHTLY COOLER AND DRIER
CONDITIONS ACROSS THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT ACROSS SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS, .

LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167-
171100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CAMP-CHEROKEE-CLAIBORNE-
DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-MARION-
NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION LA-UPSHUR-WEBSTER-WINN-
WOOD-
1200 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...SOUTHEAST OF
A HOMER LOUISIANA TO SAN AUGUSTINE TEXAS LINE. STORMS SHOULD NOT
BE SEVERE...HOWEVER STRONGER STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS UP TO 40 MILES AN HOUR AND BRIEF HEAVY RAIN. WIDELY
SCATTERED THUNDERSTORMS MAY DEVELOP AREA WIDE TONIGHT AHEAD OF A
COLD FRONT MOVING ACROSS OKLAHOMA AND ARKANSAS. THESE STORMS
SHOULD REMAIN BELOW SEVERE LIMITS.

OTHERWISE...A HEAT ADVISORY REMAINS IN EFFECT TODAY WITH HEAT
INDICES BETWEEN 105 AND 109 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER INTO THE FIRST PART OF THE WEEKEND.
HOWEVER...A COLD FRONT WILL BRING SLIGHTLY COOLER AND DRIER
CONDITIONS ACROSS THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE
WEATHER...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 4:37 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
437 PM CDT THU JUL 16 2009

ARZ051-162230-
HOWARD-
437 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...DIERKS AND UMPIRE...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR ATHENS...OR ABOUT 7 MILES NORTH OF
UMPIRE...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:52 PM CDTSevere Thunderstorm WarningSHVAngelina18 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.